Several important toxicology papers appeared in the literature last year, and as has been true for the past several years, many involved the ongoing crisis of opioid misuse.
Managing Opioid Withdrawal in the Emergency Department with Buprenorphine
Herring AA, et al.
Ann Emerg Med.
The common belief when I was in training was that opioid withdrawal was not life-threatening. This canard could not have been more wrong. It is true that opioid withdrawal is usually not acutely life-threatening, unlike alcohol or benzodiazepine withdrawal, but it does carry a substantial risk of death after the patient leaves the ED.
As Ruth SoRelle, MPH, pointed out in these pages several months ago, recent research shows that five percent of patients treated for opioid withdrawal are dead within one year of discharge. (EMN. 2019;41:5; http://bit.ly/2oyHowR.) That's one patient in 20, a sobering statistic.
There has been increasing interest in treating opioid withdrawal with buprenorphine in the ED to relieve acute symptoms and start patients on long-term maintenance therapy. This paper is a must-read for any clinician working in an ED that provides buprenorphine treatment for opioid withdrawal or is seeking to establish such a program.
There are only two agents used to treat opioid use disorder, buprenorphine and methadone, and buprenorphine has a number of distinct advantages. Unlike methadone, it is a partial agonist at the m-receptor. That means that it binds tightly to the receptor and produces less euphoria and sedation than methadone, decreasing the potential for abuse.
Buprenorphine-induced respiratory depression also has a ceiling effect, and does not increase linearly with increasing dose, making it safer than methadone. Deaths from buprenorphine abuse do occur, but these are almost always associated with concomitant ingestion of alcohol or benzodiazepines. Buprenorphine also binds avidly to the m-receptor, and it comes off slowly and has a long duration of action (48-72 hours). This helps blunt withdrawal symptoms when the drug is discontinued.
The common belief that any physician using buprenorphine in the ED to treat withdrawal and opioid misuse disorder must first complete eight hours of instruction and pass a test to acquire an X-waiver is a misconception, the authors point out. Under the three-day rule, physicians can directly administer but not prescribe buprenorphine for up to 72 hours to relieve withdrawal symptoms. The patient can also return to the ED daily for up to three days to receive observed therapy with sublingual buprenorphine. This can serve as a bridge while arrangements are made for regular follow-up at a maintenance clinic.
Several cautions must be observed when using buprenorphine. Because it is a partial agonist, it actually becomes an opioid antagonist at higher doses and can precipitate acute withdrawal if given to a patient with another opioid on board. It can also be dangerous if used in conjunction with alcohol or benzodiazepines. The authors proposed useful algorithms for approaching these patients.
Prevention of Opioid Overdose
Babu KM, et al.
N Engl J Med.
This smart article discusses steps physicians can take to prevent opioid overdose when treating three different types of patients: the opioid-naïve, those on long-term opioid treatment, and those with opioid misuse disorder.
The authors noted that a key goal is “to keep the opioid-naïve patients opioid-naïve.” This requires using nonopioid treatment when possible for acute mild-to-moderate pain. If opioids are needed to treat moderate-to-severe pain, the goal should be to use the smallest dose necessary for the shortest period of time. Studies show that the risk of an opioid-naïve patient going on to long-term use increases after the fifth day of acute treatment. Special caution should be taken with high-risk patients, particularly those with obstructive sleep apnea, pulmonary disease, or end-organ dysfunction and those who use alcohol, benzodiazepines, muscle relaxants, gabapentin, or pregabalin.
When treating a patient on long-term opioid therapy, physicians must try to determine whether the drug is providing significant analgesic benefit and improving quality of life or merely staving off withdrawal. When trying to wean a patient off long-term opioids or reduce the amount used, it is important not to taper the dose too rapidly because this might cause the patient to seek illicit substitute drugs.
Drugs that Can Kill a Toddler with One Tablet or Teaspoonful: A 2018 Updated List
Koren G, Nachmani A
Clin Drug Investig.
The clinical outcome is almost always good when a toddler presents to the ED after accidentally ingesting a prescription or over-the-counter medication. Most drugs are just not very toxic, especially in the small amounts typically involved in a young child's exploratory exposure. It is important, however, for all emergency physicians to be aware of which drugs can cause significant toxicity even when the dose ingested is relatively small.
Pediatrician Gideon Koren, MD, published a paper in 1993 listing 10 drugs that could theoretically kill a healthy 10 kg toddler after an acute ingestion of the dose contained in one pill or teaspoon. (J Toxicol Clin Toxicol. 1993;31:407). A 2004 update named 27 similarly dangerous drugs (Pediatr Drugs. 2004;6:123.)
The update by Dr. Koren and his colleague has greatly increased the number of potentially lethal drugs. (See table.) This list—partially based on theoretical calculations and extrapolation from adult poisoning cases—is not definitive, but it is a good one to have in mind to help identify accidental pediatric exposures that could turn bad. Note that the list does not include any anti-cancer medications, almost all of which should be considered highly toxic.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website, www.EM-News.com.
Comments? Write to us at email@example.com.
Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.